Taking Subutex With Opiates: What Will Happen?

Medically Reviewed by Johnelle Smith, M.D on July 14, 2021

Subutex (buprenorphine) is an opioid-based medication that should not be taken in any way other than directed by a doctor. Mixing Subutex with other drugs, such as other opioids, could risk serious side effects, including drug overdose.

What Happens If You Take Opiates With Subutex?

Subutex (buprenorphine) is a drug that is prescribed to treat heroin addiction and prescription opioid addiction. Taking it with other opioid drugs could have dangerous side effects.

Subutex is a central nervous system (CNS) depressant. It is also an opioid partial agonist. Taking it with other opioids, or opiates, could cause respiratory depression and overdose.

Learn more about the benefits of taking Subutex

Dangers Of Mixing Subutex With Opiates

Subutex is not generally prescribed alongside other opiates.

Taking Subutex with other opioids could exacerbate the respiratory effects of Subutex, which are generally mild when taken alone.

Primary dangers of mixing Subutex with other opioids include:

  • overdose
  • breathing problems
  • drug relapse
  • coma
  • death

Overdose is a serious and potentially deadly condition that can occur if Subutex is taken with other opiates.

Knowing common signs of overdose, and what to do if someone has overdosed, may be helpful if you or someone you know who is formerly addicted to opioids is taking Subutex.

What Are Signs Of Opioid Overdose After Mixing Opiates?

Taking Subutex with other opioids can be a sign of drug abuse or relapse. Mixing these drugs can be dangerous, largely because it can lead to an accidental drug overdose.

Signs of overdose might include:

  • extreme drowsiness
  • confusion
  • breathing problems
  • low blood pressure
  • cold, clammy skin
  • sweating or chills
  • unresponsiveness
  • unconsciousness

Respiratory depression, or unusual changes in breathing, can be life-threatening if not treated promptly.

If someone is having difficulty breathing, is unresponsive, or has collapsed after taking Subutex with opiates, call 911 for help.

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

What To Do If Someone Has Taken Subutex With Opiates

If someone is showing signs of opiate overdose after taking Subutex with opiates, call for emergency medical assistance immediately.

Naloxone, or Narcan, is the usual treatment for opioid overdose. If you have naloxone on hand, you can administer this yourself, or wait for paramedics to arrive.

How to administer naloxone:

  • with Narcan spray: stick the device all the way up the person’s nose and click the plunger.
  • with injectable Narcan: draw up the vial and inject the drug into the thigh muscle.

What Opiates Can Interact With Subutex?

Opiates, or opioids, are a class of painkillers. To avoid drug interaction, it’s important to know which opioid drugs can interact with Subutex.

Potentially dangerous drug combinations include:

  • Subutex and oxycodone (OxyContin, Percocet)
  • Subutex and hydrocodone (Vicodin)
  • Subutex and heroin
  • Subutex and fentanyl
  • Subutex and tramadol (Ultram)
  • Subutex and morphine
  • Subutex and codeine
  • Subutex and oxymorphone (Opana)
  • Subutex and hydromorphone (Dilaudid)

Subutex can also interact with other depressants, such as alcohol, benzodiazepines, and barbiturates.

Signs Of Substance Abuse While Taking Subutex

Although Subutex is less addictive than most other opioid drugs due to its weaker effects, it can be misused by taking higher doses, taking it more often, or mixing it with other drugs.

Signs of substance abuse while taking Subutex might include:

  • taking Subutex in higher doses than prescribed
  • taking it more often
  • drinking excessively while taking Subutex
  • mixing Subutex with other prescription or illicit drugs
  • taking tablets from someone else’s prescription
  • chewing, crushing, or injecting Subutex
  • discontinuing other forms of treatment (e.g. therapy, counseling)

Relapse can occur on the road to recovery from opioid addiction. For some, this may involve misusing medications originally prescribed to help treat their addiction.

Relapse can be a cause for concern, but it doesn’t mean that a person’s treatment has failed or that a return to addiction is inevitable. Getting back on track after relapse is possible.

Find Treatment For Opioid Abuse And Addiction

Mixing Subutex with other drugs can be a sign of relapse. If this occurs, a higher level of care or a change in medication for opioid dependence may be recommended.

Call our helpline today for more information about addiction treatment options, or to find a treatment center that offers opioid addiction treatment near you.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 14, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400